MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 3.5MM PRXHUM LK PL 11H L 191MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 3.5MM PRXHUM LK PL 11H L 191MM; PLATE, FIXATION, BONE
Catalog Number 71801411
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Injury (2348)
Date of Event 02/04/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the plate was inserted on (b)(6) 2018.Patient recently had a fall and (possibly) consequently the plate was discovered to be broken.Surgeon believes the plate broke during the fall and this should not happen.Broken plate was removed and replaced with a nail.
 
Additional Manufacturer Narrative
The associated peri-loc 4.5 mm proximal humerus locking plate was returned and evaluated.A lab analysis conducted during this investigation indicated that the product fractured through the sixth and twelfth hole of the plate.The fracture occured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking eventually propagated to an extent that the remaining cross-sectional area of the locking plate could not bear the imposed patient loading, which lead to an overload fracture.Fatigue cracking is caused by the plate bearing cyclic (i.E.Repeated) stresses in excess of the material endurance limit for an extended period of time.These excessive cyclic stresses may be caused by any number of conditions, including but not limited to: excessive patient activity levels prior to full bone union, applications of loads in excess of the material¿s strength, and/or poor bone quality.An edxa analysis showed no material deviations in the locking plate were found during this investigation.It was reported that the surgeon believes the plate broke during the patient fall.A clinical evaluation noted that the impact to the patient beyond the revision cannot be determined.No further clinical assessment is warranted at this time.Our investigation including a review of the manufacturing records for the listed batch did not reveal any deviation from the standard manufacturing processes.A review of the complaint history for the listed part revealed no prior complaints for the listed failure mode with the same batch number.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.

Brand Name
3.5MM PRXHUM LK PL 11H L 191MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8371667
Report Number1020279-2019-00832
Device Sequence Number1332428
Product Code HRS
UDI-Device Identifier03596010573667
UDI-Public03596010573667
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K092015
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/08/2019
Device Catalogue Number71801411
Device Lot Number14FM05740
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/04/2019
Initial Date Received by Manufacturer 02/05/2019
Supplement Date Received by Manufacturer02/05/2019
Initial Report FDA Received Date02/26/2019
Supplement Report FDA Received Date05/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;